Just can,t get this pain and sweating under control

Been on 20mg of pred now for three weeks due to a flare up and the pain in my hips,back and legs are just awful.

I woke up at 3am to the most dreadful pains in my thighs and hips and stayed awake all night despite taking a Zopiclone sleeping tablet (been on these for nine months now and read somewhere that coming off them may make me a bit psychotic (lovely,on top of the bonkers episodes I get when on higher doses of prednisolone)

Yesterday I did some light work in the garden and within minutes sweat was trickling down my neck from my head and my shirt was soaked through. (Never was really much of a sweater before I got this dreaded GCA/PMR)

I feel extremely tired all the time and the symptoms seem to be getting worse with each episode, but I still remain positive that things will improve one day. The only positive at the moment is that I look a picture of health but this can make it difficult with friends and family as my grandmother used to say, my looks don,t pity me!

Given that 20mg is quite a high dose for PMR I really don,t understand why I can,t get this dreadful thing under control.

Has anyone else had this???

20 Replies

oldestnewest
  • Very possibly because it isn't the PMR - if 20mg isn't controlling it you really do need to consider that seriously and go to the GP for them to do a few tests. There are other things that can cause the same symptoms, they should be part of the differential diagnosis at the start and borne in mind when a "flare" is intractable.

    One possibility - since you seem to be worst in your hip area - is myofascial pain syndrome which is not uncommon alongside PMR. Concentrated points of cytokines, called trigger points, lead to knots forming in the muscles and the pain can be referred into the rest of the back, and down the thighs, even as far as the ankles, if they are in the lower back. Oral pred helps a bit but if they get really bad you need more targeted cortisone injection or physiotherapy to disperse the knots.

    Another remote possibility (although it has happened to me) is a dodgy lot of pred. I had one prescription for 5mg pills a few years ago and within a couple of weeks of starting the new lot, dispensed in a bottle not blister packs, I had a major flare. It improved when I used the 2.5mg pills dispensed at the same time, trying the 5mg again brought it back.

    But honestly - you must go and let the GP do a bit of checking.

  • Hi PMRpro Forgot to ask when you said do a few tests are we talking ESR etc because other. Than my initial diognosis for GCA when my ESR was 48 and then returned to normal within 24 hours my inflammatory markers have been normal after that.

  • No - I'm talking about far beyond that. What you have at present simply doesn't fit with a simple flare of PMR, if it did the symptoms should certainly have responded well to 20mg of pred within a week or so - if the pred is one that works for you, maybe it IS that.

    The unpalatable truth sometimes is that having PMR does not protect us from developing other illnesses and that is a possibility here - whilst the first quite simple step would be to try a different sort of pred, if that doesn't work a relative miracle within a few days your doctor needs to make sure it isn't something else causing the symptoms. The GP should be checking a set of basic stuff every 6 months at the most and if different symptoms appear should be considering repeating them - not the ESR necessarily if it never changes but a whole load of other things. And a physical exam would be in order - if they have time for such a thing these days!

  • I have been taking Pred for many years, but I still sweat profusely at 20 mgs.

    and my face is like a beetroot.!! but everyone say's "you do look well " If only.

  • Same here Bowler

  • Hi PMRPro the last batch of preds were indeed different (took my prescription to a different chemist. To my usual one)

    I noticed that the blister pack was annoyingly difficult to get the tablets out.

    Coincidentally I have a Doctors appointment tomorrow and will be asking for a new prescription thanks for your help I will keep you updated

  • My surgery are always changing their suppliers, mine are never the same every month. I often wonder if the "ingredients" are the same ? excuse my lack of knowledge.

    My blister pack has been different at times, with the different supplier.

    My ESR was only 8 with the last flare I had.

  • I have found this problem with statins. Some I could take, others not!

  • Despite my cholestoral levels being in the 8.7 range I cannot tolerate them as after trying several my Doctor told me to stop because they were effecting the enzymes in my liver

  • I tried statins once, and they caused me very bad muscle aches, not good for the PMR

  • Some GP,s still don,t believe there is anything wrong with. You if the bloods are normal we know different

  • I've had a similar problem with statins having settled at the 4th type after bad experiences with the previous 3. Haven't taken any for a month though, (they tend to disagree with the antibotics I have to take) as I had infected sinuses and, 3 days after that cleared a bout of cellulitis hit me. It has certainly made adjusting pred doses more difficult (currently on 15mg after upping from 5mg through 10mg following a flare). ESR has remained stubbornly in the 40s (for 5 years now due to lymphodoemic legs) and CR Protein is 9.8 (up from 7.5 but still normal).

  • Hello Classicmike. I have been on the steroid road for 2.5 yrs now due to PMR/GCA & I look very well! Its difficult for others to appreciate the pain, etc. The hot flushes & night sweats don't seem to go although at the moment I am down to 5mg preds per day. After last summer's flare at 5mg I'm keeping fingers crossed! Good luck, keep optimistic!

  • Forgot to add I feel tired all the time!

  • Me too, the extreme tiredness can be very limiting, i.e. I can,t see us getting on a plane and jetting off on holiday any time soon

  • Classicmike. I had the sweating thing too. Just a few minutes of any exertion and I was mopping my head. I finally started wearing headbands and that took care of the discomfort of sweat in my eyes.

    I looked a bit sporty with my head band. (It's the little things too, on this journey. )

    P.s. Leg pain is pretty bad stuff, I use a couple acetaminophen and it helps at nite.

  • Mmmmmmmm acetaminophen sounds interesting, is it some kind of painkiller

  • It's the American name for paracetamol Mike.

  • Classic Mike, acetaminophen is a non-narcotic pain med, marketed as Tylenol in the US. It is also found in many cold and headache remedies, over the counter. Not reported to cause stomache problems, but not an anti-inflammatory either.

  • I have had PMR for 2.5yr, last year I developed GCA type symptoms, burning temples, jaw cramping and tongue pain. At the same time I developed severe head sweats, have managed to damage 2 hearing aids with the sudden sweats. Even though I have lowered the dose of Pred, now on 7mgs the sweats continue. My Rheumy is certain it is the side effect of Pred and not a symptom of GCA. On days when I'm active I can dry my hair 4-5 times a day, if I give a patient a bed bath I have to disappear to use hair dryer which is quite embarrassing. Does it continue even on the lower doses? All the GCA type symptoms continue Undiagnosed. Cheers Runrig

You may also like...